Alert archive / South Dakota / Tornado Warnings in 2003
Tornado Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 11, 2003, 7:42 PM CDT for Hughes County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 11, 2003, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hughes County, SD
The radar
The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 120042 RRA TORABR SDC065-120115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 742 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... HUGHES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 815 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTH OF PIERRE...MOVING EAST AT 65 MPH. * THE TORNADO WILL BE NEAR... CANNING AROUND 750 PM CDT BLUNT AROUND 755 PM CDT HARROLD AROUND 805 PM CDT THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4453 10036 4435 10036 4427 9967 4454 9968 $$ HARDING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:50 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 11, 3:50 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT WED JUN 11 2003 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CONCERN FOR THE SHORT TERM WILL POTENTIAL FOR SEVERE WEATHER THIS EVENING. CURRENTLY HAVE A SHORTWAVE MOVING INTO THE WESTERN DAKOTAS...WITH SOME THUNDERSTORMS FIRING ON THE AXIS OF THE INVERTED SURFACE TROUGH. AS THIS SHORTWAVE SLIDES EAST THROUGH THIS EVENING...EXPECT SFC LOW TO PROGRESS EASTWARD ALSO. CURRENT SFC LOW CENTERED OVER WESTERN NEBRASKA...WITH THE LARGEST PRESSURE FALLS LOCATED OFF TO THE NORTHEAST OF THE LOW. CAN LOCATE MOISTURE PLUME ON VISIBLE IMAGERY ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL SOUTH DAKOTA. ALSO INDICATED BY SMALL CORRIDOR OF 60F DEWPOINTS IN THAT SAME AREA. 18Z ABR SOUNDING NOT TOO IMPRESSIVE...WITH 18Z LBF SOUNDING LOOKING BETTER. META AND BUFKIT SOUNDINGS ALSO PLACING BEST INSTABILITY ACROSS SOUTHERN ZONES WITH KPIR HOVERING AROUND 1500 J/KG. THE SHEAR PROFILE OFF THE 18Z ABR SOUNDING ALSO NOT LOOKING AS GOOD AS THE PREVIOUS ONE...AS LOW LEVEL WINDS NOT AS STRONG AS BEFORE. HOWEVER...AM STILL SEEING A SOME TURNING IN THE WINDS. LATEST MSAS ANALYSIS SHOWING MOST NEGATIVE LIS OVER AREA OF HIGHEST MOISTURE. EXPECT THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA WITH THE PROGRESSION OF THE SHORTWAVE...BUT AM THINKING THAT MOST OF THE SEVERE ACTIVITY WILL REMAIN ACROSS THE SOUTHERN ZONES IN THAT AREA OF HIGHER INSTABILITY. META SOUNDINGS ALSO SHOWING SOME LARGER AMOUNTS OF CAPE OVER KATY BY LATE EVENING...SO WILL HAVE TO MONITOR FOR ANY POTENTIAL SEVERE WEATHER THROUGH THE EVENING. FOR THURSDAY...UPPER WAVE MOVES OFF TO THE EAST WITH HIGH PRESSURE BUILDING IN BEHIND. SO EXPECT THURSDAY TO REMAIN DRY WITH SOME WARMER AIR MOVING IN. A WEAK VORTICITY MAXIMUM WILL SLIDE OVER THE REGION FRI AFTERNOON/EVENING. ALSO SEEING SOME LOW LEVEL WAA SO COULD SEE THE POTENTIAL FOR AN ISOLATED THUNDERSTORM FRIDAY EVENING ACROSS THE FAR WESTERN COUNTIES. HOWEVER MOISTURE LOOKS VERY LIMITED SO HAVE ONLY GONE WITH A SLIGHT CHANCE. .LONG TERM...SATURDAY THROUGH WEDNESDAY MAIN INFLUENCE APPEARS NEAR ZONAL FLOW WITH JETLETS MOVING THROUGH THE REGION. VORT FOR NEBRASKA APPEARS GFS CONVECTIVE FEEDBACK INDUCED MODEL ARTIFACT AND NOT REAL DURING THE EXTENDED PERIOD. MODELS ARE IN FAIR AGREEMENT AND GIVEN PREVIOUS HISTORY OF SYSTEMS PAST FEW WEEKS PRECIP POTENTIAL IS JUSTIFIED. EXPECT COOL FRONT MOVING OUT OF NORTHERN PLAINS TO DRAG SOUTHERN END ACROSS THE CWA OVER THE WEEKEND WITH POTENTIAL FOR UNSETTLED WEATHER. ADDED CHC T TO GRIDS THROUGH LATE SUNDAY IN DIURNAL FAVORED TIMES. .ABR...NONE ALBRECHT/MCNULTY
Hazardous weather outlook, Jun 11, 10:15 AM CDT, 9 hours 27 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1015 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PROGRESS ACROSS THE REGION FROM WEST TO EAST THIS AFTERNOON THROUGH TONIGHT. AS THIS FRONT MOVES THROUGH THE REGION...SHOWERS AND THUNDERSTORM DEVELOPMENT IS LIKELY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND INTO THIS EVENING ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. ALBRECHT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 58 min |
| Jun 11, 7:04 PM CDT | Tornado Warning | ABR | Hughes, Lyman | 41 min |
| Jun 11, 7:06 PM CDT | Tornado Warning | ABR | Hughes, Sully | 39 min |
| Jun 11, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 44 min |
| Jun 11, 7:32 PM CDT | Tornado Warning | ABR | Potter | 43 min |
| Jun 11, 7:42 PM CDT | Tornado Warning | ABR | Lyman | 48 min |
| Jun 11, 7:49 PM CDT | Tornado Warning | ABR | Sully | 26 min |
| Jun 11, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 66 min |
| Jun 11, 8:06 PM CDT | Tornado Warning | ABR | Hyde | 39 min |
| Jun 11, 8:13 PM CDT | Tornado Warning | ABR | Sully | 47 min |
| Jun 11, 8:18 PM CDT | Tornado Warning | ABR | Hughes | 27 min |
| Jun 11, 8:28 PM CDT | Tornado Warning | ABR | Lyman | 47 min |
| Jun 11, 8:46 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 44 min |
| Jun 11, 9:17 PM CDT | Tornado Warning | ABR | Lyman | 13 min |
| Jun 11, 9:18 PM CDT | Flash Flood Warning | ABR | Lyman | 3 hr |
| Jun 11, 9:31 PM CDT | Tornado Warning | ABR | Lyman | 44 min |
Nearby
Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.